Alert archive / Hawaii / Winter Storm Warnings in 2016

Winter Storm Warning 3, NWS Honolulu, HI

December 10, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Dec 10, 2016, 3:20 AM HST for Hawaii County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2016, 3:20 AM HST (13:20 UTC)
Expired
Dec 11, 2016, 3:34 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWHW40 PHFO 101320
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
320 AM HST SAT DEC 10 2016

...WINTER STORM WARNING IN EFFECT FOR THE BIG ISLAND SUMMITS
ABOVE 12000 FEET THROUGH MIDNIGHT...

.AN UPPER LEVEL DISTURBANCE MOVING OVER THE EASTERN END OF THE
STATE WILL RESULT IN OCCASIONAL MODERATE TO HEAVY SNOW FOR THE
BIG ISLAND SUMMITS THROUGH MIDNIGHT.

HIZ028-110400-
/O.UPG.PHFO.WW.Y.0002.000000T0000Z-161210T1600Z/
/O.NEW.PHFO.WS.W.0003.161210T1320Z-161211T1000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
320 AM HST SAT DEC 10 2016

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT UNTIL MIDNIGHT HST
TONIGHT. THIS REPLACES THE WINTER WEATHER ADVISORY WHICH IS NO
LONGER IN EFFECT.

* LOCATION...BIG ISLAND SUMMITS ABOVE 12000 FEET

* HAZARD TYPES...HEAVY SNOW...BLOWING AND DRIFTING SNOW...AND POOR
  VISIBILITIES.

* ACCUMULATIONS...NEW SNOW ACCUMULATION OF 6 TO 12 INCHES.

* TIMING...THROUGH MIDNIGHT.

* IMPACTS...VERY DANGEROUS DRIVING AND HIKING CONDITIONS. 

* WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS TO 45 MPH

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE. IF YOU ARE
CAMPING IN THE AREA...CONSIDER MOVING TO A LOWER ELEVATION.

&&

$$
3 follow-up statements
981 
WWHW40 PHFO 110120
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
320 PM HST SAT DEC 10 2016

...WINTER STORM WARNING IN EFFECT FOR THE BIG ISLAND SUMMITS
ABOVE 12000 FEET THROUGH MIDNIGHT...

.AN UPPER LEVEL DISTURBANCE MOVING OVER THE EASTERN END OF THE
STATE WILL RESULT IN OCCASIONAL MODERATE TO HEAVY SNOW FOR THE
BIG ISLAND SUMMITS THROUGH MIDNIGHT.

HIZ028-111000-
/O.CON.PHFO.WS.W.0003.000000T0000Z-161211T1000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
320 PM HST SAT DEC 10 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT HST
TONIGHT...

* LOCATION...BIG ISLAND SUMMITS ABOVE 12000 FEET

* HAZARD TYPES...HEAVY SNOW...BLOWING AND DRIFTING SNOW...AND 
  POOR VISIBILITIES. 

* ACCUMULATIONS...NEW SNOW ACCUMULATION OF 2 TO 4 INCHES THIS
  EVENING. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE AFTER
  MIDNIGHT.

* TIMING...THROUGH MIDNIGHT.

* IMPACTS...VERY DANGEROUS DRIVING AND HIKING CONDITIONS.

* WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS TO 45 MPH

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE. IF YOU ARE
CAMPING IN THE AREA...CONSIDER MOVING TO A LOWER ELEVATION.

&&

$$

FOSTER
243 
WWHW40 PHFO 110412
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
612 PM HST SAT DEC 10 2016

...WINTER STORM WARNING IN EFFECT THROUGH EARLY SUNDAY MORNING
FOR THE BIG ISLAND SUMMITS ABOVE 12000 FEET...

.AN UPPER LEVEL DISTURBANCE MOVING OVER THE EASTERN END OF THE
STATE WILL RESULT IN OCCASIONAL MODERATE TO HEAVY SNOW FOR THE
BIG ISLAND SUMMITS THROUGH EARLY SUNDAY MORNING.

HIZ028-111600-
/O.EXT.PHFO.WS.W.0003.000000T0000Z-161211T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
612 PM HST SAT DEC 10 2016

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

* LOCATION...BIG ISLAND SUMMITS ABOVE 12000 FEET

* HAZARD TYPES...HEAVY SNOW...BLOWING AND DRIFTING SNOW...AND 
  POOR VISIBILITIES. 

* ACCUMULATIONS...NEW SNOW ACCUMULATION OF 2 TO 4 INCHES THIS
  EVENING....WITH ADDITIONAL SNOW ACCUMULATIONS POSSIBLE AFTER
  MIDNIGHT.

* TIMING...THROUGH EARLY SUNDAY MORNING.

* IMPACTS...VERY DANGEROUS DRIVING AND HIKING CONDITIONS.

* WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS TO 45 MPH

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. BREEZY CONDITIONS ARE
ALSO POSSIBLE...WHICH WILL MAKE TRAVEL VERY HAZARDOUS.

AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE. 

&&

$$

HOUSTON
481 
WWHW40 PHFO 111334
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST SUN DEC 11 2016


HIZ028-112200-
/O.CAN.PHFO.WS.W.0003.000000T0000Z-161211T1600Z/
/O.NEW.PHFO.WW.Y.0003.161211T1334Z-161211T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
334 AM HST SUN DEC 11 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING DRIZZLE AND FOG...WHICH IS IN
EFFECT UNTIL NOON HST TODAY. THE WINTER STORM WARNING HAS BEEN
CANCELLED.

* LOCATION...BIG ISLAND SUMMITS ABOVE 12000 FEET

* HAZARD TYPES...FREEZING DRIZZLE AND FOG.

* ACCUMULATIONS...UP TO ONE-QUARTER INCH OF ICE.

* TIMING...THROUGH THIS MORNING.

* IMPACTS...HAZARDOUS DRIVING DUE TO ICING ON ROADS AND FREEZING
  FOG.

* WINDS...SOUTHWEST WINDS 30 TO 45 MPH WITH GUSTS TO 70 MPH

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S THIS
  MORNING...RISING TO THE LOW TO MID 30S AROUND NOON.

* VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE
OR FOG WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. 

&&

$$

HOUSTON

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Dec 9, 8:57 PM HST, 6 hours 23 minutes earlier.

Area forecast discussion, Dec 9, 8:57 PM HST, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
857 PM HST Fri Dec 9 2016

.SYNOPSIS...
A trough of low pressure west of the state will keep conditions
unsettled through Saturday, with considerable cloudiness and
periodic showers affecting the island chain. The trough of low
pressure will shift slowly eastward Saturday night through Monday
night, resulting in slowly improving conditions across the island
chain. Drier weather is then expected Tuesday through Wednesday as
weak high pressure builds over the state. This will be short lived
however, as unsettled and potentially very rainy weather may
return for the latter part of the upcoming work week.

&&

.DISCUSSION...
Currently at the surface, a weak trough of low pressure is located
just to the west of the state, with a 1026 mb high centered around
1800 miles east-northeast of the island chain. This is resulting
in a weak wind regime across the area, with boundary layer flow
generally out of the south and southeast. Aloft, a broad upper
level trough is located just to the west of the state, with
shortwave energy evident just to the southwest of the Big Island
and also to the west of Kauai. Infrared satellite imagery shows
mostly cloudy to overcast skies across the island chain this
evening, with deep layered jet stream enhanced cloud cover east
of Kauai. Meanwhile, radar imagery shows two areas of enhanced
showers, the first west and southwest of the Big Island and the
other west and southwest of Kauai in association with the
shortwave disturbances. Main short term concern for tonight
revolves around rain chances.

Tonight,
The surface trough just west of Kauai and the area of high
pressure well east of the state, will keep a light south-
southeasterly boundary layer flow in place through the night.
This will continue to allow deep layer moisture with precipitable
water values between 1.5 and 2.0 inches as seen in MIMIC total PW
imagery to funnel northward over the island chain. The shortwave
disturbances southwest of the Big Island and west of Kauai will
provide the necessary lift for shower development as they progress
northeastward within the deep southwesterly flow aloft. The most
favorable rain chance overnight appear like they will focus over
Maui county and the Big Island as well as over Niihau and Kauai.
Over Oahu rain chances are expected to remain a bit lower due to
the deepest moisture and best forcing for ascent not aligning as
well. The Winter Weather Advisory remains in effect for the Big
Island Summits overnight as snow continues to fall keeping
roadways slick above 12 kft.

Saturday through Monday night,
Unsettled conditions are expected to continue across the state as
the synoptic pattern will be slow to evolve. At the surface, a
weak trough of low pressure will remain west of Kauai on Saturday,
then slowly shift eastward across the island chain, and finally
clear the Big Island around daybreak Tuesday. Aloft, broad upper
level troughing will remain centered west of the state through the
weekend. As upper ridging builds to the west of the state Monday
and Monday night, the upper level trough will shift eastward
across the island chain, pushing east of the Big Island by
daybreak Tuesday.

As for sensible weather details, with the lingering surface
trough in the vicinity of the islands along with periodic
shortwave disturbances moving over the state in the deep
southwesterly flow aloft, conditions will remain unsettled. As a
result, we will need to keep rain chances in the forecast through
the period. Model relative humidity fields show that the deep
layered cloud cover will begin to shift eastward on Saturday,
allowing some sunshine to be seen across Oahu and Kauai during
the afternoon hours, while considerable cloudiness continues
across Maui County and the Big Island. The deep layered clouds
will continue to shift eastward Saturday night and Sunday, with
some sunshine expected across the entire island chain by Monday.
That said, with the weak pressure pattern in place, daytime sea
breezes will result in quite a bit of cloud cover over the
interior of the islands each afternoon, but for the sunshine fans,
at least it won't be as cloudy as the past few days have been.

Tuesday through next Friday,
Model solutions are in good agreement showing improving conditions
Tuesday through Wednesday as weak high pressure builds over the
island chain. As a result, we expect rain chances to decrease
substantially, and more typical Hawaiian sunshine to return. It
appears that this improvement will be short lived however, as both
the 00Z GFS and 00Z ECMWF show a deep stacked low developing just
to the west of the island chain Wednesday night and moving little
through the end of the upcoming work week. Although model
solutions differ on the exact details at this time, they both
indicate that we may move back into a very unsettled rainy
pattern for the latter half of next week.

&&

.AVIATION...
A broad area of mid to high level layered clouds will continue to
pass over the islands, mainly from Oahu through Big Island. The
thickest areas will be over eastern Maui and the Big Island where
AIRMET ZULU for light to moderate icing is possible in clouds
from 140-FL210. AIRMET SIERRA for mountain obscuration is also
posted for Maui and the Big Island. Expect scattered showers
drawing up from the south to bring periods of MVFR conditions
mainly for islands Molokai through the Big Island and stratiform
rain to continue tonight.

Oahu should be a tad quieter, with land breezes and prevailing
VFR conditions expected. An upper trough just west of Kauai will
help fuel towering cumulus /TCU/, and the possibility for
isolated thunderstorms for the surrounding waters west of Kauai.

AIRMET TANGO for upper level turbulence is posted over the state
between FL210-FL400 due to an upper level jet.

&&

.MARINE...
Winds and seas will remain below Small Craft Advisory criteria
through the weekend and on into the middle of next week.

There will be a series of small north and northwest swells through
the weekend. A slightly larger northwest swell is expected to
arrive Sunday night, peak late Monday and Monday night, then
gradually lower Tuesday and Wednesday. Surf heights are expected
to remain below advisory levels. A short period north northeast
swell arriving on Tuesday and lingering through Thursday may
produce advisory level surf along east facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM HST Saturday for Big Island
Summits.

&&

DISCUSSION/MARINE...Jelsema
AVIATION...Eaton

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 5:06 PM HSTWinter Weather AdvisoryHFOHawaii10 hr

Nearby

Winter Storm Warnings in Hawaii, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.